Flood, Wabasha
- When
- April 10, 10:00 AM CST to April 30, 11:59 PM CST
- Where
- Wabasha forecast zone
- Property damage
- $2.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Water levels on the Mississippi River rose to near record levels due to a combination of snow melt runoff and heavy rains. In fact, only the all-time flood of record in April 1965 produced higher water than that recorded in April 2001.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Water levels on the Mississippi River rose to near record levels due to a combination of snow melt runoff and heavy rains. In fact, only the all-time flood of record in April 1965 produced higher water than that recorded in April 2001. At Lake City and Wabasha (Wabasha County), the river crested at 20.1 feet and 18.2 feet respectively on April 16, which was the second highest crest on record. At Winona (Winona County), the river crested at 20.1 feet on April 17, which was also the second highest crest ever. Numerous homes, businesses and roads near the river were damaged by the high water, with total damage estimated around 5 million dollars. As a result, Wabasha, Winona and Houston County were declared eligible for state disaster relief funds. Even though the river began falling during the latter part of the month, water levels remained above flood stage until early May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 2:07 AM CST, 7 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 AM CDT TUE APR 10 2001 MAIN FORECAST CONCERNS THIS PACKAGE...TEMPERATURES TODAY...THEN PRECIPITATION CHANCES AND AMOUNTS TONIGHT THROUGH WED NIGHT. DATA ANALYSIS AT 07Z SHOWED LOW PRESSURE STRENGTHENING OVER EASTERN CO...WITH A STATIONARY FRONT STRETCHED OUT TO THE EAST ACROSS KS INTO CENTRAL MO/IL. MOIST...UNSTABLE AIRMASS IN PLACE SOUTH OF THE FRONT WITH DEWPOINTS IN THE LOW-MID 60S. A WEAK RIDGE OF HIGH PRESSURE EXTENDED ACROSS WI INTO IA. EAST/SOUTHEAST FLOW AROUND THE HIGH...INFLUENCED BY LK MI...WAS RESPONSIBLE FOR WIDESPREAD LOW CLOUDS ACROSS THE REGION EARLY THIS MORNING. EXCEPTION WAS A HOLE OVER MOST OF CENTRAL MN. THIS MOISTURE/LOW CLOUDS NOT BEING HANDLED WELL BY MESO-ETA CLOUD PRODUCT AT ALL. 00Z MODELS LOOK TO HAVE INITIALIZED WELL...AND LOOK TO HAVE DECENT HANDLE ON SURFACE AND UPPER FEATURES EARLY THIS MORNING. AVN LOOKED TO HAVE INITIALIZED BEST WITH JET ENERGY OFF PAC COAST AND WEST OF BAJA CA...WHILE ETA LOOKED TO HAVE BEST HANDLE ON WEAKENING UPPER LOW OVER ND/NORTHERN MN. ALL MODELS TOO WEAK WITH DEVELOPING LEE LOW OVER CO/NM EARLY THIS MORNING...AS WAS THE TREND WITH SYSTEM THAT IMPACTED THE REGION ON 4/6-7. MODELS OFFERING SIMILAR SOLUTIONS THRU 48-60HRS...THOUGH DO SHOW SOME MINOR DIFFERENCES IN STRENGTH/ TIMING OF FEATURES ACROSS THE REGION IN 36-60HR TIME FRAME. NGM FASTEST...AVN SLOWEST. HOWEVER...DIFFERENCES APPEAR TO HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER THROUGH WED NIGHT. ALL MODELS EJECT SIGNIFICANT SHORTWAVE OUT OF THE WESTERN U.S. TROUGH THIS FORECAST PERIOD. SYSTEM LIFTS OUT NEGATIVELY TILTED... AND ACROSS THE REGION WED AND WED NIGHT. DEEP SURFACE LOW DEVELOPS IN THE CENTRAL PLAINS AND TRACKS NORTHEAST TOWARD KDLH BY 12/12Z... VERY SIMILAR TO SYSTEM OF 4/6-7. AREA UNDER NOSE OF STRENGTHENING LOW LEVEL JET TONIGHT/WED. PLENTY OF ISENTROPIC LIFT GENERATED BY LOW LEVEL JET OVER STATIONARY FRONT...COUPLED WITH STRONG 300MB AGEOSTROPHIC MOTION/DIVERGENCE ALOFT. DEEP LIFTING GENERATED...WITH PRECIPITABLE WATERS IN THE 1.0 TO 1.5 INCH RANGE. NCEP-HPC ASSESSMENT IN QPFPFD/QPFERD LOOKS ON TARGET. SOILS/RIVERS ACROSS THE AREA CANNOT TAKE MUCH IN THE WAY OF ADDITIONAL RAINFALL AT THE PRESENT TIME. WILL ISSUE ESF HI-LITING HEAVY RAIN POTENTIAL TONIGHT/WED AND RENEWED FLOODING THREATS ON AREA RIVERS. SPC SWODY1 WITH SLIGHT RISK ACROSS SOUTHERN THIRD OF FORECAST AREA TONIGHT... WITH FRONT LIFTING NORTH AS A WARM FRONT ACROSS CENTRAL IA/NORTHERN IL...LOOKS GOOD TOO. IN THE SHORT TERM...LOW LEVEL EAST/SOUTHEAST FLOW CONTINUES OVER THE AREA TODAY. LOW CLOUDS/MOISTURE TRAPPED UNDER THE INVERSION NORTH OF THE STATIONARY FRONT NOT LIKELY TO GO ANYWHERE. INCREASING MOISTURE/ LIFT ALOFT WILL NOT HELP EITHER. MUCH LIKE MONDAY...WILL TRIM HIGHS QUITE A BIT FROM GUIDANCE FOR TODAY...AN HOPE THEYRE TRIMMED ENOUGH. WITH COOLER HIGHS TODAY...MAY SEE STEADY/SLOWLY RISING TEMPS TONIGHT AS WARM ADVECTION KICKS IN AND FRONT STARTS TO LIFT NORTH...SO DID NOT STRAY FAR FROM GUIDANCE LOWS FOR TONIGHT. SPLIT DIFFERENCE OF GUIDANCE HIGHS/LOWS FOR WED/WED NIGHT. FAVORED NGM-FWC POPS FOR TODAY...THEN CATEGORICAL/LIKELY FOR TONIGHT/WED. AS SYSTEM PASSES WED NIGHT AND LOW LEVEL COLD ADVECTION/DOWNWARD MIXING SPREADS ACROSS THE REGION...ANOTHER WIND EVENT IN STORE FOR THE AREA ON THU. .LSE...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-110100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 605 AM CDT TUE APR 10 2001 HAZARD - THUNDERSTORMS...SLIGHT RISK OF SEVERE FOR AREAS SOUTH OF LA CROSSE AND ROCHESTER. GENERAL THUNDERSTORMS ELSEWHERE. FLOODING ALSO A CONCERN ACROSS ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA... CENTRAL AND SOUTHWEST WISCONSIN. TIMING - STRONG TO SEVERE THUNDERSTORMS...STARTING AFTER 5 PM UNTIL MIDNIGHT. FLOODING...7 PM THROUGH THE OVERNIGHT HOURS. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A WARM FRONT WILL MOVE NORTH TODAY AS A STORM SYSTEM TAKES SHAPE OVER THE CENTRAL PLAINS. AS THE LOW MOVES NORTHEAST THIS EVENING...IT WILL CONTINUE TO STRENGTHEN RAPIDLY. THIS WILL PUSH THE WARM FRONT INTO THE REGION DURING THE LATE EVENING. AS A RESULT...STRONG TO SEV*ERE THUNDERSTORMS WILL DEVELOP DURING EVENING ALONG THIS BOUNDARY AS IT MOVES NORTH. THE EVENT WILL EVOLVE INTO A FLOODING TREAT AS IT PERSISTS INTO THE OVERNIGHT HOURS. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED. KRC
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238057, 5238058, 5238059.